Hail, Hamilton
- When
- April 8, 3:51 PM CST
- Where
- Hamilton County, Carlton
- Measured
- 2 in hail
- Property damage
- $20,000
- Reported by
- Social Media
- Coordinates
- 31.920, -98.170
Thunderstorms developed across Central Texas as a warm front moved north through the area during the afternoon of April 8th. Large hail and damaging winds accompanied a few of these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Thunderstorms developed across Central Texas as a warm front moved north through the area during the afternoon of April 8th. Large hail and damaging winds accompanied a few of these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 8, 1:59 PM CST, 1 hour 52 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 259 PM CDT Thu Apr 8 2021 ...New Long Term... .SHORT TERM... /Issued 218 PM CDT Thu Apr 8 2021/ /This afternoon through Friday/ Another warm spring day is taking shape across North and Central TX with temperatures already in the upper 70s to low 80s. Latest visible satellite imagery show a mix of high clouds from the west and low cumulus clouds from the south due to daytime heating and moisture transport. The main update to this afternoon/evening forecast was to increase PoPs across parts of Central and East TX. Confidence is increasing that a few isolated storms could develop as the warm front pushes north. Most of the CAMs are showing strong low level winds and efficient warm advection that in combination with sufficient instability, could support convective development. While there are still some uncertainties on the placement of these storms, it appears that areas east of the DFW Metroplex into East TX will have the best potential as they will have the best isentropic lift. IF storms develop, the will have the potential to produce marginally severe hail as they move to the east. Any activity should be east of our area late in the evening with no other concerns expected the rest of the night. Most of the area will remain precipitation free through the morning hours on Friday. The only exception will be some areas along the Red River to the northeast where a few showers and storms could attempt to develop ahead of the approaching dryline/cold front. For now, we kept 20% PoPs in the morning hours, with better storms chances later in the afternoon. Otherwise, expect a very warm Friday afternoon especially across the southwest (behind the dryline) where temps could get into the mid 90s. The rest of the area is expected to stay mainly in the mid/upper 80s. Elevated fire weather concerns will continue Friday afternoon with the dry and warm weather behind the dryline. Sanchez && .LONG TERM... /NEW/ /Friday mid-afternoon through Thursday/ The forecast for severe weather Friday afternoon and early evening remains one of high uncertainty due to its conditional nature. (Conditionality in severe weather forecasting means that thunderstorm development/coverage is uncertain, but should storms develop then severe weather is a given.) The reason for this difficulty is primarily due to a strong capping inversion that will be over the region. While the cap is a common weather feature this time of the year and often a critical ingredient for severe weather too, we usually have a little more agreement among the various model forecasts about whether it will hold or break. The ECMWF and its ensembles continue to be most aggressive in breaking the cap with a higher coverage of thunderstorms across the region along and to the east of a dryline. The high-res CAM guidance continues to either show the cap holding tough with either no storms or one or two localized cap breaks for a couple of intense supercell thunderstorms in our area. Given the strong dynamic lift and classic setup of the weather features and pattern, it seems likely that the cap will break and this forecast will continue to side with the more aggressive CAM guidance, but not quite as bullish as the ECMWF ensemble. While there was a "downgrade" from Enhanced risk to Slight risk in the SPC day 2 forecast for a large part of the area, we will remind users that these outlooks don't necessarily say anything about the severity of severe weather, but instead are forecasting the probability or coverage of severe weather reports. Given the concerns about less coverage of storms due to a strong cap, this lower risk category is appropriate, but because any storm that does develop will have a significant severe weather risk it means that everyone in an outlook area from Marginal to Slight to Enhanced needs to monitor the weather from late afternoon into the evening and have a way to receive warnings. In the meantime, keep checking back for forecast updates as we may get more visibility regarding a specific area's threat. Based on the high resolution models the dryline will likely set up along or just west of the I-35 corridor by mid to late afternoon. The models appear to be displaying their usual bias of having the dryline too far east and therefore we'll continue to hold PoPs back to just west of the I-35/I-35W corridor. The dryline will be a favored location for isolated thunderstorm development after 3 pm when max heating is occurring and the cap will be most vulnerable for localized erosion. Any storms that develop will be supercellular given favorable shear profiles and moderate to strong instability. The instability parameters (steep mid-level lapse rates and high buoyancy in the hail growth zone) point toward a risk of very large hail (baseball size possible). Obviously these surface based supercells will also have a risk of damaging winds and possibly tornadoes, although these threats are much lower than hail. Meanwhile, a cold front will be moving into the area from the northwest by early evening. Additional convection will develop along the cold front in the region ahead of the dryline where the airmass will be moist and unstable. Convection is more likely to initiate in this region along the front because the dynamics associated with cold fronts are better at breaking a cap than drylines are. This means that we expect a near solid line developing across the northeastern CWA that will track south-southeast during the evening hours. This linear mode convection will have a higher damaging wind threat and a lower potential for large hail that will impact the northeastern and far eastern zones where the potential for severe weather is highest in our area. All of this convection should clear the region to the east around or shortly after midnight. Cooler and drier air will infiltrate the region behind the front as northwesterly winds increase to 10 to 20 mph. Temperatures will drop to the mid 40s in the northwest to the upper 50s in the southeast zones by sunrise Saturday. Generally pleasant weather is expected Saturday with highs in the 70s but winds may be a little breezy leading to elevated fire danger over the western zones. Another cool and clear night is expected Saturday night as winds begin to switch to the south. Much warmer conditions are expected Sunday with highs in the 80s, and even near 90 across the western zones. Once again low RH and increasing southerly winds by afternoon will lead to elevated fire danger mainly across the western zones. The moist southerly flow will result in more low clouds and warmer overnight lows Sunday night ahead of the next cold front. This cold front will slowly move through the region during the day Monday. While a moist and unstable airmass will exist over the region ahead of the front, there will be an inversion and it may be tough for it to be overcome. The way the low level wind field sets up in an inverted trough fashion suggests that most precipitation will occur behind the front and therefore will not have access to higher instability. Thus I expect generally some light showers and maybe an isolated storm or two Monday and into Monday night behind the front. The chances of rain don't look overly high initially but do increase as we head into midweek when better isentropic lift will organize as upper level energy crosses the country. The cold front will remain to our south as a seasonably cool airmass and large surface anticyclone moves southward into the heart of the CONUS. As a result temps will be a little below normal (especially for high temps due to rain and clouds) next week. Highs will be in the 60s and 70s with lows in the 50s. TR.92 && .AVIATION... /Issued 218 PM CDT Thu Apr 8 2021/ /18Z TAFs/ Concerns...MVFR cigs return Friday morning. Low thunderstorm chances this evening and again Friday afternoon/evening. Breezy south/southwest winds Friday. VFR cigs with a deck of scattered cirrus clouds will prevail the rest of the day across all TAF sites. While isolated storms may develop along a warm front across East TX this evening, our thinking is that they will remain east of the DFW Metroplex sites. Some could get close to DAL, but confidence is too low to include in the TAF at this time. However, they could still impact some of the eastern arrivals/departures as they will have to potential quickly grow and produce lightning. We will continue to monitor the trends and will adjust as needed. Otherwise, MVFR cigs will return early Friday ahead of an approaching dryline/cold front. While storm chances increase mid to late afternoon, confidence in storm coverage and timing is still too low to include in this forecast. Even if they don't develop over the DFW Metroplex sites, they are expected to impact at lease the northeast cornerpost. Winds will shift from the south to the southwest late Friday afternoon and eventually to the north behind the front Friday evening. Sanchez && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 64 86 55 76 52 / 5 30 20 0 0 Waco 65 92 55 79 50 / 10 20 20 0 0 Paris 58 79 52 71 46 / 10 50 70 0 0 Denton 59 84 50 74 46 / 5 30 20 0 0 McKinney 61 83 52 74 47 / 10 40 40 0 0 Dallas 65 86 56 77 53 / 10 30 20 0 0 Terrell 62 84 54 75 47 / 30 30 40 0 0 Corsicana 64 86 55 77 50 / 30 20 30 0 0 Temple 64 91 56 80 48 / 10 10 10 0 0 Mineral Wells 60 91 50 76 47 / 5 10 5 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 126 PM CDT Thu Apr 8 2021 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091200- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 126 PM CDT Thu Apr 8 2021 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Isolated thunderstorms are possible across parts of Central Texas late afternoon through sunset, then possible in the area east and southeast of the DFW Metroplex into East Texas. Storms may become strong or marginally severe with hail as the main threat. Dry, breezy, and warm conditions along and west of I-35 will promote elevated grass fire conditions this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorm chances return Friday especially for areas along and east of the I-35 corridor. Thunderstorm chances will be highest across Northeast Texas and East Texas. There is a concern for severe weather, with the main threat being very large hail, as well as a damaging wind threat after dark Friday evening across East Texas. An isolated tornado can't be ruled out with discrete storms early in the event. The severe weather threat is expected to end by midnight across all of North and Central Texas as storms exit to the east. Elevated grass fire conditions are expected behind a dryline across areas west of US-281 and south of I-20 Friday afternoon. Additional elevated grass fire conditions are possible along and west of I-35 Saturday and Sunday afternoons due to continued breezy and dry conditions. Low thunderstorm chances return Monday in advance of a cold front and may linger into the middle of next week. No severe weather is anticipated at this time with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time, though any storm reports from isolated storms late today and this evening are appreciated.
The Dallas/Ft Worth radar (KFWS), 109 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
19 hail, 6 thunderstorm wind. Local standard time, as filed.
Dime sized hail reported via mPing.
Half dollar to golf ball sized hail was reported along with significant wind damage.
Two neighboring properties were damaged by winds between Lorena and Moody. On one property, the porch of the home was damaged and a 30x40 metal barn with a steel frame was demolished. On the second property the roof was torn off a barndominium. Large trees were also damaged on both properties.
A 12-foot diameter tree was snapped and fell over the road at West Hilliard Rd and Old Troy Road.
Thunderstorm winds damaged an outdoor structure and other trees nearby.
A telephone pole was snapped about 4-5 feet above the ground by thunderstorm winds.
Thunderstorm winds caused damage to a large, new wood and metal airplane hanger located southwest of Lott. Many of the metal panels were removed from the barn and part of the barn collapsed. Many of the vintage internal contents were damaged. Wind driven hail also cracked and shattered windows and windshields, but no hail size could be obtained.
Egg size hail was reported 8 miles west of Rosebud.
Thunderstorm winds caused damage to power poles and power lines in the Rosebud area. Some damage to outbuildings and other structures was also reported. Wind driven hail may have also cracked and shattered windows, but no hail size could be obtained.
Hail up to 1.25 inches was reported in Malakoff.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952921, 952922, 952923, 952924, 952925, 952926, 952928, 952930, 952934, 952932, 952935, 952942, 952945, 952943, 952947, 952948, 952944, 952949, 952950, 955102, 952951, 955101, 952952, 952953, 952954.